Aa
Aa
A
A
A
Close
Avatar universal

Hypo under 10 for 6 years going up and now not after 8 days on a beta blocker???

Hello, I stared hypo from stress of caring for a family member 5 years ago and had hair loss through shedding and dry skin.  Started out subclinical at a 4.4 TSH eventually started low-dose Levoxyl which return my skin back to its norm and I had thicker regrowth of my hair thankfully.  Unfortunately I was inconsistent at eight months later my hair growth was falling out in chunks and I was back to a 4.4 TSH.   They put me on too much thyroid medication eventually I lost my ability to sleep naturally and my hair grew back but I could not take having greater insomnia.  Should’ve gone with my gut and stayed on the 25 mcg.

Got tested again two years later no thyroid medication with thinner hair and dryer skin and my TSH was between a five and and six at different times.  Told I did not have to go on thyroid medication still was not ready.  Over 3 years stress unfortunately got worse and went to doctor and told my heart rate was too high and had to start a beta blocker.  Makes me ice cold since I have a normal blood pressure but did relieve stress a bit.  Eight days later got my blood tested for thyroid and my TSH was a 2.5, on a scale that goes no higher than 11 my T4 was a 8.  Even before I was experiencing thyroid issues my TSH was averaging a three on a natural basis so to have a 2.5 as a natural basis and such a high tea for which I’ve never even had while on thyroid medication was shocking.  The only variable factor was that I started a beta blocker.  It was only eight days of being on a beta blocker so they reran my blood same results.  The lab did not have my name on the vials so they reran my blood again and let me re-draw it this time and same odd results, also my glucose through both blood draws was lower than I’m accustomed to.

Now I’m going to another live paying more money while I’m still on the beta blocker and have no choice at this moment to test my TSH, T4 total and T3 total.  This is costing me a lot but also I am not understanding how a beta blocker is lowering or what is causing my thyroid levels to show up on blood work so low, has anyone ever experienced this while being on a beta blocker?

I really don’t wanna shell out the money for more bloodwork especially during this period of time in the world, but I was already to start thyroid medication again and get my thicker hair and still have thin shedding hair.  The beta blocker causes my skin to become oily, and I look exhausted constantly.

They also tested my T3 uptake which was done in the afternoon which would be lower then morning test but it was a 22 and the lowest it should be as a 24 but I don’t believe this is a very accurate test unless I’m incorrect.

I’m not understanding what is going on in my body and if the beta blocker is to blame, If anyone has any experience please let me know, I was expecting this after three years and seeing my hair just gets thinner and thinner over the years.  Help please.

Thank you!

1 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
I'm not sure I totally understand.  When were these blood tests performed (the TSH 0f 2.5 and T4 of 8)?  Was that Free T4 or Total T4?  Total T4 is not very useful, so you should try to get Free T4.

Likewise, Total T3 is not very useful, so be sure to get Free T3 since that's the hormone your individual cells use.

The beta blocker will cause your blood pressure to be lower.  Beta blockers are, typically, prescribed when heart rate is too high.  
Helpful - 0
1 Comments
After a year of stress of caring for my dad in 2016 I was subclinical with a TSH of 4.4 with total and free t3 and t4 within range but on the lower end.

Finally after continuous hair shedding to the point people thought I chopped off my curls they put me on a low dose of Levoxyl 25 mcg.  My hair grew back thicker and stop shedding  and skin no longer dry and I felt like myself again.  8 months later I started losing chunks of hair again and my levels where exactly back to where they where before taking Levoxyl.  While on Levoxyl my TSH was a 2.6 and t3 and t4 went up to mid range.

I  was inconsistent on the dose not believed by my doctor and put on 50 mcg.  My blood pressure down too low was falling asleep ice cold and heart rate too high.  

They put me back on the 25 mcg of Levoxyl but I still had high heart rate and low blood pressure and would balance back but my hair and skin started to recover again.

I could not take it so I stop the Levoxyl for two days and my vitals returned to normal.  I was not given good guidance and waited just 5 days and started Synthroid 25 mcg which lowered my heart rate, did not affect my blood pressure, but after 15 days increased my heart rate too much and gave me symptoms of being hyper.  

A week later I went back to Levoxyl 25mcg after discontinuing Synthroid and Did great for 14 days until I messed up and took two doses in one day and ended up getting severe insomnia.

I could not sleep for more than an hour a day, my brain just would not shut off, I’ve always been able to sleep just laying down, so deeply so easily.

I was given the option to stop, so I did and eventually was given sleeping pills.  Which work sometimes.

Over the next two years I just watched my hair and my curls grow thinner and thinner to the point where I could just pull my hair back.  And continued with the dry skin.

I got tested again 2019-ish and my TSH was a five another time it was a 6.25 and my total T4 was again on the lower end but still within range as well as my T3.  I believe they did both total and free.  Went back on Levoxyl 25 mcg and the insomnia got worse, wasn’t horrible I should’ve stayed on it but they switched me to the generic which gave me the same side effects as Synthroid.
I stopped again

2020 September got blood work done and the results were completely confusing.

Yes you are absolutely correct, they put me on a beta blocker due to a high heart rate, due to stress.  My blood pressure is normal, so I get ice cold every time I take a pill and it makes it harder to sleep and stay warm and it does affect your cognition.  I hate it but at least I thought I could start taking thyroid medication and get some confidence back.

Even before I got the high levels of stress my TSH was averaging a 3 naturally.

I took the beta blocker for eight days prior to doing bloodwork.

They tested my TSH which was a 2.5 on a scale 0.4 to 4.5.

9.3 my mistake was my total t4 on scale 4.5 to 12.

T3 uptake was a 22 tested in the afternoon 24 to 39% scale.

My T4 total and free while on medication has never been this high.

The only thing that changed, variable factor was the beta blocker.

I read online that it will just alleviate symptoms if you are hyper such as having a high heart rate but I do not have any symptoms other than having a higher than average heart rate at 99.  

After years of having a TSH that just creeps up higher, with worsening symptoms now I’m normal???

They reran the blood per my doctors office and the results came back the same.

My name was not on my vials of blood so the lab allowed me to do a redraw.  Again I did the re-draw and the results were pretty close again.

They gave me a script to do it at another lab.  The cost is just hard to deal with right now and has been for the last few years.  

I know you mentioned to do the free, but they wrote a script which was complicated to get without an appointment for a total T3, total T4, TSH.

I have been on the beta blockers now for 47 days and I don’t know if it’s my imagination or if I’m shedding more hair because of the Beta blockers.  My face and head have become greasy and flaky.

I know this is a lot But my glucose is lower than normal and I read beta blockers can change your glucose levels.

I am finally ready to take thyroid medication I thought the beta blocker would not allow my heart rate to go to high, and I could get some confidence back but I’m just at a loss.

I have to take Pepcid because the beta blocker caused stomach acid and bloat which I just deal with the bloat, and also caused nausea which  has tapered off thankfully, my pharmacist said with me having IBS and many others not having it this is a common or can be side effect.  I really do want to get off the beta blocker, or switch to another but I was told the likelihood would be the same of side effects and especially being cold.

Sorry getting off topic, do you know anyone with stress induced hypothyroidism who blood work came back abnormal after taking beta blockers and still being symptomatic.  Sadly I have to be cautious because of the cost of doctor visits and bloodwork it’s really hard to deal with.

Any information would be greatly appreciated and I appreciate your response.  

Thank you!









Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.